Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2017, 4:39 PM EDT for Banks County, Madison County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 4:39 PM EDT (20:39 UTC)
- Expired
- May 18, 2017, 5:11 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Banks County, GA, Madison County, GA
The radar
The Greer radar (KGSP), 124 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:39 PM EDT | TSTM WND DMG | Homer, GA | A TREE WAS BLOWN DOWN ONTO ATHENS STREET NEAR INTERSECTION OF HISTORIC HOMER HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS52 KFFC 182039
SVRFFC
GAC011-195-182130-
/O.NEW.KFFC.SV.W.0179.170518T2039Z-170518T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
439 PM EDT THU MAY 18 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Eastern Banks County in northeastern Georgia...
Northwestern Madison County in northeastern Georgia...
* Until 530 PM EDT
* At 439 PM EDT, a severe thunderstorm was located over Homer, moving
east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Homer, Maysville, Pinefield Crossroads and Banks Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3439 8338 3432 8339 3426 8334 3424 8334
3426 8330 3425 8326 3425 8315 3424 8330
3423 8335 3423 8336 3422 8343 3426 8348
3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2039Z 257DEG 18KT 3432 8346
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
050
WWUS52 KFFC 182045
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
445 PM EDT THU MAY 18 2017
GAC195-182055-
/O.CAN.KFFC.SV.W.0179.000000T0000Z-170518T2130Z/
Madison GA-
445 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3439 8338 3432 8339 3428 8336 3424 8344
3426 8348 3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2045Z 257DEG 18KT 3433 8342
$$
GAC011-182130-
/O.CON.KFFC.SV.W.0179.000000T0000Z-170518T2130Z/
Banks GA-
445 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL BANKS COUNTY...
At 445 PM EDT, a severe thunderstorm was located near Homer, moving
east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Homer, Maysville, Pinefield Crossroads and Banks Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3439 8338 3432 8339 3428 8336 3424 8344
3426 8348 3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2045Z 257DEG 18KT 3433 8342
HAIL...<.75IN
WIND...60MPH
$$962
WWUS52 KFFC 182111
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
511 PM EDT THU MAY 18 2017
GAC011-182121-
/O.CAN.KFFC.SV.W.0179.000000T0000Z-170518T2130Z/
Banks GA-
511 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BANKS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3439 8338 3432 8339 3428 8336 3424 8344
3426 8348 3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2110Z 257DEG 18KT 3436 8326
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:50 PM EDT, 49 minutes earlier.
Area forecast discussion, May 18, 3:50 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 350 PM EDT Thu May 18 2017 .SHORT TERM /Tonight through Friday Night/... Upper ridge centered off the mid Atlantic Coast should persist through most of the short term. Better moisture expected to remain mostly northern and western sections of the forecast area. Not much dynamics for convection except maybe a weak short wave or two around the western edge of the ridge. Some capes above 2000 noted over north and west GA this afternoon and we are seeing development of widely scattered thunderstorms. The heavier storms have the potential to produce locally heavy rain. Expect this activity to be diurnal. GFS/NAM indicate the upper ridge pushing westward a bit tomorrow...which would help keep pops mostly confined to north and portions of west GA again. Expecting above normal temperatures again Friday for most areas. 41 .LONG TERM /Saturday through Thursday/... Forecast is on track with little changes made to the long term. Two main storm systems will cross the region (Sunday through early Monday and Wednesday into early Thursday) through the long term yielding beneficial rains of 2 to 3 inches. If these systems evolve, this should help with the drought conditions across a portion of the north/central GA. Timing differences amongst the models still exist with the ECMWF hanging the first front up across central/southern GA Monday night into early Tuesday. Also the upper level flow pattern is more zonal and progressive with the GFS later in the long term. So there is a bit more uncertainty associated with the second storm system for next week. 26 && PREV DISCUSSION... /issued 354 AM EDT Thu May 18 2017/ LONG TERM /Friday Night through Wednesday/... Primary concern in the long term period is severe weather and heavy rain potential Sunday afternoon and overnight. Upper ridge still holding firm over the southeast CONUS Saturday with high amplitude north-south oriented trough centered over the plains. Only slight chance of storms late saturday, mainly over west Georgia. Trough finally progged to progress into the midwest Sunday though some differences in orientation of jet/short wave. CMC and ECMWF show more pronounced wave lifting through Great Lakes region while GFS and SREF/NAM hold the main short wave back over the central CONUS. This difference significant for QPF expected late Sunday. WPC and model blends indicate 1-2 inches likely but could see more if upper trough slows down and/or flow aloft ahead of trough becomes more meridional (south-north oriented). Severe storms also appear likely though current model blend timing indicate most likely time would be from 18Z-06Z Monday, ECMWF/CMC sooner, GFS/NAM/SREF later. Instability should be sufficient during the afternoon and evening, even with some morning warm advection convection, but could drop quickly after 03Z. Strength of upper ridge ahead of front will likely minimize morning convection. Vertical wind shear also weak to moderate, typical for May storms in this part of the country. Forecast LCLs (lifting condensation levels) somewhat high for this area, even in May. Could see storms with large hail potential as opposed to damaging winds or tornadoes but will definitely need to monitor this forecast further before highlighting any impacts. After Sunday, should see a period of dry/fair wx, however ECMWF indicating warm front lifting north over the state and more substantial precip early Tuesday in advance of strong clipper- type wave diving SE into the area. GFS is dry for Tuesday but lifts weaker front and system Tues night/Wed. No severe storms or heavy rain expected with this system. SNELSON AVIATION... 18Z UPDATE...Some mvfr ceilings lingering but should all lift to VFR this afternoon. Scattered clouds 050-060 may also linger overnight. More diurnal cumulus expected for Friday. No real focus for the development of showers and thunderstorms this afternoon so vcsh will continue for most taf sites. Same again for Friday. Winds should vary around 180 degrees 10kt or less becoming light and variable tonight. Mainly SSE winds Friday. //ATL CONFIDENCE...18Z UPDATE... Medium on location of showers/thunderstorms and wind direction. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 67 88 66 89 / 20 10 10 10 Atlanta 71 89 69 88 / 20 20 10 10 Blairsville 63 82 63 84 / 30 30 20 20 Cartersville 67 88 67 89 / 30 20 20 20 Columbus 71 91 70 90 / 20 5 10 10 Gainesville 66 86 68 87 / 30 20 20 20 Macon 67 91 67 90 / 10 0 5 5 Rome 67 88 67 90 / 30 30 20 20 Peachtree City 67 89 66 88 / 20 10 10 10 Vidalia 68 92 69 91 / 5 0 5 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...41 LONG TERM....26 AVIATION...41
Hazardous weather outlook, May 18, 3:39 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Peachtree City GA 339 PM EDT Thu May 18 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 339 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated thunderstorms will be possible through the evening across north and west Georgia, mainly north of an Americus to Macon to Washington line. Some storms could produce brief periods of heavy rain, small hail and lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated thunderstorms will again be possible over north and west Georgia Friday and Saturday. Widespread storms are expected on Sunday and Sunday night, a few of which could be severe with frequent lightning, damaging winds, large hail and very heavy rainfall. Brief clearing is expected later Monday with another small chance for showers and thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 18, 3:14 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT THU MAY 18 2017
GAZ023-181945-
Hall GA-
314 PM EDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 345 PM EDT...
At 314 PM EDT...a strong thunderstorm was over Oakwood, or 7 miles
southwest of Gainesville...moving northeast at 10 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Braselton, Flowery Branch, Oakwood, Candler, Aqualand
Park, Chestnut Mountain and Road Atlanta-Lanier Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3443 8378 3429 8364 3415 8378 3412 8382
3410 8388 3412 8394 3419 8399 3422 8396
3423 8397 3424 8395 3427 8395 3428 8393
3430 8393 3430 8394 3431 8395
TIME...MOT...LOC 1914Z 235DEG 7KT 3421 8390The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:14 PM EDT | Special Weather Statement | FFC | Hall | 31 min |
| May 18, 3:21 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 28 min |
| May 18, 5:58 PM EDT | Special Weather Statement | FFC | Forsyth | 32 min |
| May 18, 6:10 PM EDT | Special Weather Statement | FFC | Cherokee | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.